Alert archive / Missouri / Flash Flood Watches in 2015

Flash Flood Watch 7, NWS Kansas City, MO

June 17, 20154 counties in Missouri

NWS Kansas City, MO issued this flash flood watch at Jun 17, 2015, 4:04 PM CDT for 4 counties in Missouri. It took effect at Jun 18, 2015, 1:00 AM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2015, 4:04 PM CDT (21:04 UTC)
In effect from
Jun 18, 2015, 1:00 AM CDT
Expired
Jun 18, 2015, 10:25 PM CDT
In force
21 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Bates County, MO, Cooper County, MO, Henry County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WGUS63 KEAX 172104
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT WED JUN 17 2015

...POSSIBLE FLOODING FROM TROPICAL STORM BILL...

.AS TROPICAL STORM BILL MOVES EAST THROUGH SOUTHERN MISSOURI THROUGH
THE END OF THE WORK WEEK MULTIPLE ROUNDS OF THUNDERSTORMS ARE
EXPECTED WHICH COULD RESULT IN FLOODING. WHILE MUCH OF THE RAIN IS
EXPECTED TO THE SOUTH OF THIS FLASH FLOOD WATCH...SATURATED GROUND
AND DRAINAGE BASINS THAT ROUT THE WATER NORTH MAY LEAD TO THE RAPID
DEVELOPMENT OF FLOODING IN COUNTIES FROM WEST CENTRAL MISSOURI
THROUGH CENTRAL MISSOURI. 

MOZ045-046-053-054-180515-
/O.NEW.KEAX.FF.A.0007.150618T0600Z-150620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
404 PM CDT WED JUN 17 2015

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT THURSDAY THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND WEST 
  CENTRAL MISSOURI...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  MISSOURI...COOPER AND PETTIS. IN WEST CENTRAL MISSOURI...BATES 
  AND HENRY. 

* FROM 1 AM CDT THURSDAY THROUGH FRIDAY EVENING

* LOCALLY HEAVY RAINFALL MAY IMPACT THE AREA STARTING LATE TONIGHT
  THROUGH THURSDAY NIGHT...WITH THE POTENTIAL FOR THE HEAVY RAIN TO
  LINGER INTO FRIDAY. 

* RIVERS...CREEKS AND STREAMS WILL LIKELY EXPERIENCE FLOODING WITH
  THIS EXCESSIVE RAINFALL. IN ADDITION...MANY LOW WATER CROSSINGS
  MAY BECOME FLOODED AND IMPASSIBLE.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
3 follow-up statements
075 
WGUS63 KEAX 180606
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 AM CDT THU JUN 18 2015

...FLOODING POSSIBLE FROM TROPICAL DEPRESSION BILL...

.AS THE REMNANTS OF TROPICAL STORM BILL PROGRESS THROUGH THE
SOUTHERN HALF OF MISSOURI... WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4
INCHES ARE POSSIBLE FROM SOUTHWESTERN THROUGH EASTERN MISSOURI.
WHILE THE BULK OF THE RAIN WILL FALL SOUTH OF THE LOCAL AREA... THERE
MAY BE POCKETS OF AN INCH TO AS MUCH AS AN INCH AND HALF FROM HENRY
COUNTY THROUGH COOPER COUNTY. GIVEN HOW SATURATED SOILS ARE AND
RIVERS ALREADY IN FLOOD... THE CAPACITY TO HANDLE MUCH MORE RAIN IS
VERY LIMITED AND MAY RESULT IN RAPID RISES ON AREA RIVERS AND
STREAMS.

MOZ045-046-053-054-181800-
/O.CON.KEAX.FF.A.0007.000000T0000Z-150620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
106 AM CDT THU JUN 18 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL MISSOURI AND WEST CENTRAL MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL MISSOURI...COOPER 
  AND PETTIS. IN WEST CENTRAL MISSOURI...BATES AND HENRY. 

* THROUGH FRIDAY EVENING

* LOCALLY HEAVY RAINFALL MAY IMPACT THE AREA THURSDAY AND THURSDAY
  NIGHT...WITH THE POTENTIAL FOR THE HEAVY RAIN TO LINGER INTO
  FRIDAY.

* RIVERS...CREEKS AND STREAMS WILL LIKELY EXPERIENCE FLOODING 
  WITH THIS EXCESSIVE RAINFALL. IN ADDITION...MANY LOW WATER 
  CROSSINGS MAY BECOME FLOODED AND IMPASSIBLE. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
784 
WGUS63 KEAX 181745
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT THU JUN 18 2015

...FLOODING POSSIBLE FROM TROPICAL DEPRESSION BILL...

.AS THE REMNANTS OF TROPICAL STORM BILL PROGRESS THROUGH THE
SOUTHERN HALF OF MISSOURI... WIDESPREAD RAINFALL AMOUNTS OF 2 TO
4 INCHES ARE POSSIBLE FROM SOUTHWESTERN THROUGH EASTERN MISSOURI.
WHILE THE BULK OF THE RAIN WILL FALL SOUTH OF THE LOCAL AREA...
THERE MAY BE POCKETS OF AN INCH TO AS MUCH AS AN INCH AND HALF
FROM HENRY COUNTY THROUGH COOPER COUNTY. GIVEN HOW SATURATED
SOILS ARE AND RIVERS ALREADY IN FLOOD...THE CAPACITY TO HANDLE MUCH
MORE RAIN IS VERY LIMITED AND MAY RESULT IN RAPID RISES ON AREA
RIVERS AND STREAMS.

MOZ045-046-053-054-190145-
/O.CON.KEAX.FF.A.0007.000000T0000Z-150620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
1245 PM CDT THU JUN 18 2015

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL MISSOURI AND WEST CENTRAL MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...IN CENTRAL MISSOURI...COOPER 
  AND PETTIS. IN WEST CENTRAL MISSOURI...BATES AND HENRY. 

* THROUGH FRIDAY EVENING

* LOCALLY HEAVY RAINFALL MAY IMPACT THE AREA TODAY AND TONIGHT...WITH
  THE POTENTIAL FOR THE HEAVY RAIN TO LINGER INTO FRIDAY.

* RIVERS...CREEKS AND STREAMS WILL LIKELY EXPERIENCE FLOODING 
  WITH THIS EXCESSIVE RAINFALL. IN ADDITION...MANY LOW WATER 
  CROSSINGS MAY BECOME FLOODED AND IMPASSIBLE. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
594 
WGUS63 KEAX 190325
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1025 PM CDT THU JUN 18 2015

MOZ045-046-053-054-190430-
/O.CAN.KEAX.FF.A.0007.000000T0000Z-150620T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
1025 PM CDT THU JUN 18 2015

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI AND WEST
CENTRAL MISSOURI HAS BEEN CANCELLED. THE HEAVY RAINFALL THREAT DUE
TO THE REMNANTS OF BILL HAS SUBSIDED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Jun 17, 12:58 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 12:58 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT Wed Jun 17 2015

.DISCUSSION...
Issued at 323 AM CDT WED JUN 17 2015

A frontal boundary was presumably still in the area based on
short-term model guidance analysis. The weak forcing along this
front, within a continued high moisture content airmass, continues to
result in isolated to scattered shower activity across mainly the
southeastern half of the forecast area. With afternoon heating these
showers should increase in coverage. With the best moisture still
across the southern half of the forecast area, those areas should see
the best chances for precipitation. However, we'll also need to watch
another weak frontal boundary advancing from the north which may also
bring showers and storms into northwestern and northern Missouri this
evening and tonight. Overall, the threat of severe weather continues
to look low as shear remains weak and instability over much of the
forecast area is fairly low. Localized heavy rainfall, especially
over the southern half of the forecast area, where the highest
precipitable water values remain, will continue to be a concern.

Focus then turns to the influence that the remnants of TS Bill will
have on the area. Models are in fairly good agreement that this
system will recurve and start moving to the northwest over Oklahoma.
This would take the track of the heaviest rain from southwestern
Missouri through eastern Missouri. We'll likely see some heavy rain
in our far southern to southeastern zones as a result. With the
heaviest rain still looking like it will miss most of the forecast
area, have held off on any flood/flash flood watches.

In the wake of the remnants of TS Bill, upper level riding will
build into the area from the west. While the riding is very broad, it
will usher in very warm temperatures aloft with stronger
southwesterly winds. 850mb temperatures in the 22C to 26C range
suggest the potential for low to mid 90 degree surface temperatures.
Some of this heat will be negated by how wet the region is or will
still be. But with forecast highs expected to be in the low 90s and
dewpoints in the middle 70s, heat index values in the 100 to 105
degree range seem likely for Saturday. The ridge continues to build
into the Central and Southern Plains into early next week with a
distinct northwest flow regime setting up across the Northern Plains
and Upper Midwest. This could mean multiple convective systems track
across mainly areas to our north which could have an impact on
northern Missouri, depending on how far south they're able to track.
Otherwise, it looks hot and humid conditions heading into next week
with highs in the lower 90s and heat index values around 100.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1258 PM CDT WED JUN 17 2015

Combination of VFR and MVFR conditions dominate the terminals this
afternoon with isolated thunderstorms beginning to bubble up in the
afternoon heat. Storm motion looks to keep most of the terminals
clear of activity, but have included VCTS for the rest of the
afternoon hours as where and when storms pop up is rather uncertain.
Otherwise, expect winds to calm a bit with sunset and likely
remaining form the south through much of the remaining period, though
they might beginning backing to the east late Thursday morning.
Lastly, have added another line for VCTS at the KSTJ terminal in
northwest Missouri as some storms might bubble up along a front
across the Iowa border and drift south tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...CDB
AVIATION...Cutter
Hazardous weather outlook, Jun 17, 4:56 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 AM CDT WED JUN 17 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
456 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED THUNDERSTORMS EXPECTED TODAY. SEVERE WEATHER IS NOT
 ANTICIPATED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HEAVY RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL
 AFFECT AREAS JUST SOUTH OF THE FORECAST AREA THROUGH FRIDAY
 MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:59 PM CDTRiver Flood WarningEAXJohnson, Pettis29 hr
Jun 17, 8:49 AM CDTRiver Flood WarningEAXCooper32 hr
Jun 17, 10:02 AM CDTAreal Flood WarningEAXCooper6 hr

Nearby

Flash Flood Watches in Missouri, 2015Every flash flood watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.